Alert archive / Georgia / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 23, NWS Charleston, SC

June 16, 2018Screven County, Georgia

NWS Charleston, SC issued this severe thunderstorm warning at Jun 16, 2018, 4:28 PM EDT for Screven County, Georgia. It was in force for 32 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 16, 2018, 4:28 PM EDT (20:28 UTC)
Expired
Jun 16, 2018, 5:00 PM EDT
In force
32 min
Issued by
NWS Charleston, SC
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Screven County, GA

The radar

The Charleston,SC radar (KCLX), 66 km from the middle of the area, began a volume at 20:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 16, 4:38 PM EDTTSTM WND DMG3 Wsw Hilltonia, GAWARNING POINT REPORTED TREE DOWN ON HILTONIA-PERKINS ROAD. TIME ESTIMATED BASED ON RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 8.5 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2018-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 954 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2018-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -39 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
954 J/kg
Mixed-layer CIN
-75 J/kg
Mixed-layer LCL
927 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-39 m²/s²
0-3 km storm-relative helicity
-16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

871 
WUUS52 KCHS 162028
SVRCHS
GAC251-162100-
/O.NEW.KCHS.SV.W.0023.180616T2028Z-180616T2100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Charleston SC
428 PM EDT SAT JUN 16 2018

The National Weather Service in Charleston has issued a

* Severe Thunderstorm Warning for portions of...
  Screven County in southeastern Georgia...

* Until 500 PM EDT.

* At 427 PM EDT, a severe thunderstorm was located near Sylvania,
  moving north at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Minor hail damage to vehicles is possible. Expect wind 
           damage to trees and powerlines.

* Locations impacted include...
  Sylvania, Hiltonia, Woodcliff, Altman, Millhaven and Hilltonia. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so.

&&

LAT...LON 3291 8176 3300 8163 3273 8152 3266 8180
      3282 8181
TIME...MOT...LOC 2027Z 167DEG 21KT 3284 8166 

HAIL...1.00IN
WIND...60MPH
 
$$
2 follow-up statements
274 
WWUS52 KCHS 162042
SVSCHS

Severe Weather Statement
National Weather Service Charleston SC
442 PM EDT SAT JUN 16 2018

GAC251-162100-
/O.CON.KCHS.SV.W.0023.000000T0000Z-180616T2100Z/
Screven GA-
442 PM EDT SAT JUN 16 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM EDT
FOR SCREVEN COUNTY...

At 441 PM EDT, a severe thunderstorm was located 8 miles north of
Sylvania, moving north at 20 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to trees and powerlines.

Locations impacted include...
Hiltonia, Millhaven and Hilltonia. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so.

&&

LAT...LON 3291 8176 3300 8163 3280 8155 3279 8169
      3285 8179
TIME...MOT...LOC 2041Z 169DEG 18KT 3287 8165 

HAIL...0.75IN
WIND...60MPH
 
$$
911 
WWUS52 KCHS 162055
SVSCHS

Severe Weather Statement
National Weather Service Charleston SC
455 PM EDT SAT JUN 16 2018

GAC251-162104-
/O.EXP.KCHS.SV.W.0023.000000T0000Z-180616T2100Z/
Screven GA-
455 PM EDT SAT JUN 16 2018

...THE SEVERE THUNDERSTORM WARNING FOR SCREVEN COUNTY WILL EXPIRE AT
500 PM EDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However heavy rain
is still likely with this thunderstorm.

LAT...LON 3291 8176 3300 8163 3280 8155 3279 8169
      3285 8179
TIME...MOT...LOC 2054Z 167DEG 21KT 3293 8167 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 3:16 PM EDT, 1 hour 12 minutes earlier.

Area forecast discussion, Jun 16, 3:16 PM EDT, 1 hour 12 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
316 PM EDT Sat Jun 16 2018

.SYNOPSIS...
The region will remain situated between Atlantic high pressure
and an inland trough of low pressure through next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
Convection will gradually congeal into Southeast Georgia late
this afternoon as the weak backdoor cold front meanders closer
to the Savannah River and becomes increasingly less defined.
Convection will gradually concentrate along/south of the I-16
corridor into the evening hours as convective outflows from
activity currently ongoing across far southern South Carolina
drop south and interact with the Atlantic sea breeze circulation
as well as outflows moving north or northeast from convection
developing along the Gulf Coast sea breeze. Both DCAPE and HCAPE
values are sufficiently high enough to support a risk for
damaging wind gusts and marginally severe hail, mainly where
updrafts are enhanced along mesoscale boundary collisions in the
absence of any meaningful shear. Evening pops will range from
10-30% across Southeast South Carolina, lowest over the
Charleston Metro Area, to 50% south of the I-16 corridor.
Convection will gradually wind down this evening as the
atmosphere stabilizes and expect dry conditions to prevail for
the early morning hours Saturday.

Debris cloudiness will gradually thin with time, but mostly
cloudy skies should linger closer to the Altamaha River for much
of the night. Elsewhere, expect mostly clear to partly cloudy
skies to prevail. Could see a little fog develop across interior
Southeast South Carolina after midnight as skies clear and the
boundary layer decouples. Some of this could ooze into coastal
South Carolina right around sunrise. Introduced patchy fog for
now. Lows will range from the lower 70s well inland to the upper
70s at the beaches, including Downtown Charleston.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY/...
Sunday: The remnants of the surface stationary front will have
dissipated, so in typical fashion isolated/scattered
thunderstorms will focus along the sea breeze and other
mesoscale boundaries especially during the afternoon/evening.
Pulse thunderstorms will propagate erratically, producing
pockets of heavy rain and frequent lightning. Any severe threat
will remain limited to brief/isolated damaging wind gusts.
Outside any thunderstorms, afternoon high temps should top out
in the lower 90s at many inland locations, and maximum heat
index values around 100F will be common.

Monday and Tuesday: An upper ridge will build over the region,
while a surface trough will take shape east of the Appalachians.
This pattern could translate to somewhat reduced coverage of
afternoon/evening thunderstorms along the sea breeze/mesoscale
boundaries, so PoPs are limited to slight chance/low chance.
This regime will also favor above-normal temps with inland highs
topping out in the lower/mid 90s and maximum heat index values
in the 100- 105F range.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
The mid/upper level ridge dominates to start this period then
gradually weakens and moves southward later this week into next
weekend as an upper trough tries to form over the central U.S.
and another over the northeast U.S. and southeast Canada. The
inland trough of low pressure strengthens, but deep layer
moisture remains rather marginal. Thus, have kept generally
chance PoPs each afternoon, with a focus over the inland
counties. By Thursday and beyond, uncertainty begins to increase
between the models concerning the potential for a backdoor
surface front approaching from the north with increased deep
layer moisture later Thursday through Saturday. Have continued
the trend of higher PoPs during this period, but capped them in
the high end chance range given the uncertainty.

Temperatures continue above normal for much of the period, with
highs in the lower to mid 90s and lows in the 70s. Afternoon heat
indices still expected to be rather high through the work week,
generally 100-104 degrees. Localized higher values will be
possible.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
VFR for much of the period. Scattered tstms will be in the
beginning stages of development near the KSAV terminal around
18z and may need to include TSRA for a few hours depending on
satellite and radar trends at issuance time. Risk for tstms
looks to remain west and southwest of the KCHS terminal. Debris
cloudiness will gradually thin overnight as winds go calm/light.
Could see some light fog develop at KCHS before sunrise, no
major impacts are expected at this time.

Extended Aviation Outlook: Mainly VFR outside any thunderstorms.

&&

.MARINE...
Tonight: Fairly light wind regime (speeds less 10 kt or less)
will continue as a weak backdoor front washes out along the
Savannah River. Seas will average 1-3 ft.

Sunday through Thursday: A typical summer regime will prevail,
featuring south/southwest winds mainly 15 kt or less accompanied
by seas of 1-3 ft, a daily sea breeze over nearshore waters and
hazardous conditions within/near any thunderstorms. Winds could
increase and seas could build somewhat as an inland surface
trough strengthens later during this period, but Small Craft
Advisory conditions are not expected.

&&

.TIDES/COASTAL FLOODING...
The chance for shallow coastal flooding will continue to
decrease, though the evening high tide could approach 7 feet
MLLW in Charleston Harbor. Confidence is not high enough to
issue a Coastal Flood Advisory at this time, but trends will be
monitored.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...None.

&&
Hazardous weather outlook, Jun 16, 10:51 AM EDT, 5 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
1051 AM EDT Sat Jun 16 2018

AMZ330-350-352-354-374-SCZ043>045-049-050-052-171500-
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 NM-
Waters from Edisto Beach SC to Savannah GA out 20 NM-
Waters from Savannah GA to Altamaha Sound GA out 20 NM, including
Grays Reef National Marine Sanctuary-
Waters from Savannah GA to Altamaha Sound GA extending from 20 to
60 NM-Inland Colleton-Dorchester-Inland Berkeley-Coastal Colleton-
Charleston-Tidal Berkeley-
1051 AM EDT Sat Jun 16 2018

This Hazardous Weather Outlook is for Atlantic coastal waters and
southeast South Carolina.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

GAZ087-088-099>101-114>119-137>141-SCZ040-042-047-048-051-171500-
Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans-
Inland Bryan-Coastal Bryan-Inland Chatham-Coastal Chatham-Long-
Inland Liberty-Coastal Liberty-Inland McIntosh-Coastal McIntosh-
Allendale-Hampton-Inland Jasper-Beaufort-Coastal Jasper-
1051 AM EDT Sat Jun 16 2018

This Hazardous Weather Outlook is for southeast Georgia and
southeast South Carolina.

.DAY ONE...Today and Tonight.

Severe thunderstorms: Scattered showers and thunderstorms will
develop across much of Southeast Georgia into far southern South
Carolina this afternoon as a weak cold front dissipates over the
area. Isolated severe thunderstorms will be possible with the best
chances occurring along and south of the Interstate 16 corridor,
including the Savannah Metro Area. The primary hazards will be
damaging wind gusts and marginally severe hail, mainly between 3 pm
and 9 pm. Cloud to ground lightning and locally heavy rainfall
capable of producing minor flooding of low lying and poor drainage
areas will also be possible.

Residents and visitors should monitor the latest weather conditions
and forecasts throughout the day. Be prepared to take action should
threatening weather approach or if a warning is issued for your area.
Stay tuned to NOAA Weather Radio, tv or your local news source for
the latest updates from the National Weather Service.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Please relay any reports of hazardous weather including, but not
limited to large hail, damaging winds and flooding to the National
Weather Service in Charleston at 1-888-383-2024.

In the hours before

Special weather statement, Jun 16, 2:51 PM EDT, 1 hour 37 minutes before
Special Weather Statement
National Weather Service Charleston SC
251 PM EDT SAT JUN 16 2018

GAZ101-SCZ047-051-161915-
Effingham-Inland Jasper-Coastal Jasper-
251 PM EDT SAT JUN 16 2018

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF EFFINGHAM AND JASPER
COUNTIES...

At 250 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm over Hardeeville, or 11 miles north of Bellinger
Hill Area, moving south at 10 mph.

  HAZARD...strong winds 45 to 55 mph and up to penny sized hail.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Minor hail damage to plants,
           trees and crops is possible. Damage to windshields is
           unlikely.

Some locations in the path of this storm include...
Bluffton, Bellinger Hill Area, Jasper, Port Wentworth, Hardeeville
and Purysburgh.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3214 8112 3217 8113 3219 8111 3223 8115
      3223 8120 3240 8114 3237 8093 3230 8093
      3231 8100 3226 8099 3224 8102 3219 8100
      3217 8095 3213 8096 3214 8093 3211 8092
TIME...MOT...LOC 1850Z 007DEG 10KT 3232 8105

Nearby

Severe Thunderstorm Warnings in Georgia, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.